Kansas, 2008

Hail and Damaging Winds in Kansas, July 17, 2008

July 17, 2008 · NWS GLD · 7 events in 5 counties and zones

Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska. In northwest Kansas, damaging straight-line thunderstorm winds broke utility poles, downed trees, and destroyed a garage and carport near Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 2:16 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 2:16 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT THU JUL 17 2008

.DISCUSSION...
WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS
THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG
SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER
THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z
SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE
CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW
VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON
AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6
KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS
PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS.

THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH
OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY
EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE.
DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA
WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S.

BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS
REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE
AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY
WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND
IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL
SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS.

&&

.AVIATION...
1203 PM MDT THU JUL 17 2008

FOR THE 18Z TAFS... A COLD FRONT WILL MAKE ITS WAY ACROSS THE TRI
STATE REGION LATE THIS AFTERNOON AND EVENING. ALONG WITH THE FRONT
WE WILL SEE THE POSSIBILITY OF HEAVY RAIN AT BOTH TERMINALS. MVFR
CONDITIONS MAY EXIST IF SOME OF THE STRONGER STORMS MAKE IT TO THE
TERMINALS. OTHERWISE...THE WINDS WILL BE VARIABLE THROUGH THE NIGHT
AND EVENTUALLY TURN NORTHEASTERLY BY DAYBREAK.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 17, 10:20 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU JUL 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN
ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE
MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KJ

In the hours before

Local storm report, Jul 17, 3:26 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 W TRENTON             40.17N 101.07W
07/17/2008  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL BUT LARGEST WAS PENNY SIZE.

&&

FOLTZ
Local storm report, Jul 17, 3:54 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W TRENTON             40.17N 101.07W
07/17/2008  E1.00 INCH       HITCHCOCK          NE   CO-OP OBSERVER

            QUARTER SIZE HAIL AT TRENTON DAM.

&&

FOLTZ

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Rawlins

When
July 17, 4:32 PM CST to 4:35 PM CST
Where
Rawlins County, Atwood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.800, -101.050

Hail, Cheyenne

When
July 17, 4:40 PM CST
Where
Cheyenne County, 11.01 mi NW of St Francis
Measured
0.88 in hail
Reported by
Public
Coordinates
39.880, -101.950

Thunderstorm Wind, Wichita

When
July 17, 4:50 PM CST
Where
Wichita County, 9 mi NW of Leoti
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.572, -101.468

Strong winds broke 4-5 inch diameter tree limbs.

Hail, Thomas

When
July 17, 5:30 PM CST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.400, -101.050

Thunderstorm Wind, Wallace

When
July 17, 5:24 PM MST
Where
Wallace County, Sharon Spgs to 3 mi E of Sharon Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.880, -101.730

An intense microburst caused extensive damage to a localized area just south and east of Sharon Springs in Wallace county. Car ports were damaged and numerous 4-5 inch diameter tree branches were broken. Utility poles were broken about 3 miles east of Sharon Springs, and a shop building was heavily damaged. An unanchored mobile home was overturned and small wind-driven hail broke a few windows.

Thunderstorm Wind, Wallace

When
July 17, 5:30 PM MST
Where
Wallace County, 1 mi S of Wallace
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.906, -101.580

An old garage just south of Wallace was blown over.

Thunderstorm Wind, Wichita

When
July 17, 10:40 PM CST
Where
Wichita County, 8 mi WNW of Leoti to 3.63 mi NE of Selkirk
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
38.524, -101.487

A feed yard northwest of Leoti, KS suffered damage from strong thunderstorm outflows. About 20% of the feed warehouse roof was removed. Two smaller wood-frame metal-skin sheds were heavily damaged. Four by eight foot hay bales were blown a short distance. Three irrigation pivots just south of the feed yard were overturned. All debris was blown from SSW to NNE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106121, 106124, 106127, 106591, 106141, 106186, 106255.